Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 185, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 16, 2017, 8:44 PM CDT for Clarke County, Monroe County, Wilcox County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 8:44 PM CDT (01:44 UTC)
- Expired
- Jun 16, 2017, 9:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, AL, Monroe County, AL, Wilcox County, AL
The radar
The Mobile radar (KMOB), 125 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:55 PM CDT | TSTM WND DMG | Whately, AL | MULTIPLE TREES AND POWERLINES DOWN IN THE WHATLEY COMMUNITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1409 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010
WUUS54 KMOB 170144
SVRMOB
ALC025-099-131-170230-
/O.NEW.KMOB.SV.W.0185.170617T0144Z-170617T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
844 PM CDT FRI JUN 16 2017
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northwestern Monroe County in south central Alabama...
Northeastern Clarke County in southwestern Alabama...
Southwestern Wilcox County in south central Alabama...
* Until 930 PM CDT
* At 844 PM CDT, a severe thunderstorm was located over Grove Hill,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Thomasville, Grove Hill, Whatley and Fulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3158 8786 3188 8785 3197 8749 3149 8743
TIME...MOT...LOC 0144Z 260DEG 13KT 3172 8775
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
009
WWUS54 KMOB 170208
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
908 PM CDT FRI JUN 16 2017
ALC025-099-131-170230-
/O.CON.KMOB.SV.W.0185.000000T0000Z-170617T0230Z/
Monroe AL-Clarke AL-Wilcox AL-
908 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN MONROE...NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX
COUNTIES...
At 906 PM CDT, a severe thunderstorm was located 10 miles northeast
of Whatley, or 12 miles east of Grove Hill, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Monroe...northeastern Clarke and southwestern Wilcox
Counties.
Clarke County Emergency Management reported trees were blown down by
thunderstorm winds in the Whatley community around 855 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3156 8772 3185 8766 3192 8748 3149 8743
TIME...MOT...LOC 0206Z 269DEG 29KT 3172 8756
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:22 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 16, 7:22 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 722 PM CDT Fri Jun 16 2017 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 00Z issuance...Monitoring convection to the north this evening with high uncertainty on just how far south they will make it. Will carry VCTS for the evening hours with possible MVFR/IFR in and around storms. Storms decrease after 06Z. Scattered showers and thunderstorms redevelop Saturday afternoon. /13 && .PREV DISCUSSION... /issued 329 PM CDT Fri Jun 16 2017/ NEAR TERM /Now Through Saturday/...Broad upper trof over much of the eastern conus generally east of the Mississippi river valley is forecast to dig slightly to south southwest over the north central gulf through Sat afternoon. Near the surface high pressure stretching from the western Atlantic to the north central gulf will weaken slightly mostly on the western side over the central gulf through Sat afternoon. Latest upper air soundings in the region show slightly drier air has moved southward over the region with pwats now ranging from 1.6 to 1.7 inches for most locations in the forecast area forecasted to remain around these levels through the next 24 hours. For late this afternoon and tonight most of the hi res model data continues to show increased coverage of showers and thunderstorms across the central gulf coast region as better lift or forcing out ahead of another mid level impulse drops south over Southeast Ms and southwest Al later this evening and overnight. With better surface based instability compared to yesterday 2500 to 4000 j/kg and sufficient moisture in place through this evening expect another round of heavy showers and thunderstorms for late this afternoon and early tonight with a few stronger cells also possible accompanied with gusty straight line winds possibly up to 60 mph...frequent cloud to ground lightning and periods of very heavy rain. The best coverage for later today looks to occur over the western half of the forecast area or generally along and west of the I-65 corridor moving south towards the Mississippi/Alabama coast. For Sat expect a very similar pattern like today with isolated to scattered showers and thunderstorms generally near the coast and offshore followed by better development by afternoon continuing into the evening hours. Similar to today most of the convection will continue to move southward towards the coast. As for temps will continue to lean more towards the current blended guidance due to clouds and rain and adjust slightly for better consistency with surrounding WFO's. Lows tonight will range from the lower 70s for most inland areas, generally north of the I-10 corridor and the middle 70s further south to the immediate coast. Highs Sat will range from the upper 80s to lower 90s for most inland areas and the middle 80s along the immediate coast. 32/ee SHORT TERM /Saturday night Through Monday night/...An upper trough over the Southeast becomes a deep trough over the eastern Conus as an upper low moves over the Great Lakes through the weekend, combining with an upper trough over the Southeast. Normally, an upper trough moving over the area will mean an increase in rain chances, but for the first part of the short term, the trough axis is west of the forecast area, and shifts farther west as the forecast progresses. This dries out the soupy airmass over the area a bit along with bringing smaller scale areas of weak subsidence as the embedded shortwaves move west of the area. The result is a decrease in the rain chances through the weekend along with an uptick in temps. Enough decent moisture remains in place for the chance of rain to remain a bit above seasonal, though. With a decrease in cloud cover from less rain accompanying the weak subsidence, temps ease back to near seasonal levels. In other words, isolated to scattered shra/tsra each day, starting offshore then building inland. Temps rising to around 90, mid to upper 80s along the coast for highs, with overnight lows around 70, mid 70s along the coast. A vort lobe sweeping around the base of the Great Lakes low pushes a weakening surface front towards the Gulf. Guidance is and has been consistent in this boundary stalling over the forecast area Monday night. With the boundary coming into play, an slight uptick in PoP chances is expected Monday, with temps remaining around seasonal. Guidance continues to begin developing a system over/near the Yucatan Peninsula over the weekend. There continues to be little consistency with respect to location over the southern Gulf, but continues to remain well south of the forecast area, along with any development taking it towards southern Tx if it does organize. /16 LONG TERM /Tuesday Through Friday/...In the extended, guidance begins to diverge in the handling of the upper rough over the Lower Mississippi River Valley/Southeast. The GFS shifts it east, bringing an uptick in Pop chances Tuesday, then a significant decrease along with a rise in temps to above seasonable there after as the forecast area comes under the influence of an upper ridge centered over the Desert southwest builds east. The ECMWF maintains it pretty much as is, bringing a wet and seasonably cool to the area for most of the extended. Going with a blended approach, which seams the most reasonable at this point. PoPs around to a bit above seasonal with temps around to a bit below expected in the extended. /16 MARINE...A weak surface ridge of high pressure will continue to stretch from the western Atlantic to the north central gulf through Sun afternoon then weaken to the south and west as a broad area of low pressure begins to move into the lower gulf. Most of the model guidance takes this area of low pressure to the west over the southwest and western gulf through next week with a few outliers depicting this system remaining over the mid gulf and remaining poorly organized. For now will continue to lean towards the solution to the west which is close to the current progs from the National Hurricane Center in the Miami. The biggest impact with this developing system to the south will be increasing swell from the south and southeast resulting in wave heights ranging from to 4 to 6 feet from 0 to 60 nm out by late Mon into Tue. 32/ee && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Jun 16, 5:36 AM CDT, 15 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 536 AM CDT Fri Jun 16 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-171045- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 536 AM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight Scattered showers and thunderstorms, some possibly strong at times, will form after sunrise today across inland areas. Main impacts in and near storms will be brief, strong wind gusts in excess of 40 mph, small hail, frequent lightning, and locally heavy downpours. While the risk of widespread severe weather is low, cannot entirely discount an isolated occurrence. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Shower and thunderstorm activity continues through the forecast period, with frequent lightning and locally heavy downpours being the main impacts from stronger storms. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is not expected through Wednesday. GMZ630>635-650-655-670-675-171045- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 536 AM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Frequent cloud to water lightning along with locally higher winds, waves and seas will be common with the passage of isolated to scattered marine storms. Also, visibility could be briefly reduced to less than a mile at times in any heavier rains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Frequent cloud to water lightning along with locally higher winds, waves and seas will be common with the passage of isolated to scattered marine storms. Also, visibility could be briefly reduced to less than a mile at times in any heavier rains.
In the hours before
Special weather statement, Jun 16, 5:29 PM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
529 PM CDT FRI JUN 16 2017
ALZ261-162315-
Mobile Inland AL-
529 PM CDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN MOBILE COUNTY UNTIL 615 PM CDT...
At 529 PM CDT, the strong thunderstorm was located near Chunchula, or
near Saraland, moving north at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Saraland, Satsuma, Creola, Chunchula, Axis and I65 And AL 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3080 8807 3079 8808 3080 8808 3079 8813
3081 8823 3096 8831 3105 8796 3080 8805
3079 8807
TIME...MOT...LOC 2229Z 179DEG 8KT 3086 8816Local storm report, Jun 16, 6:39 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
639 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 SW LUCEDALE 30.91N 88.60W
06/16/2017 M1.00 INCH GEORGE MS BROADCAST MEDIA
QUARTER SIZE HAIL MEASURED NEAR LUCEDALE, MS. PICTURES
OBTAINED ON SOCIAL MEDIA.
&&
MBSpecial weather statement, Jun 16, 6:45 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Mobile AL
645 PM CDT FRI JUN 16 2017
MSZ079-170030-
George MS-
645 PM CDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
GEORGE COUNTY UNTIL 730 PM CDT...
At 644 PM CDT, the strong thunderstorm was located 9 miles northwest
of Wade, or 13 miles southwest of Lucedale, moving southeast at 15
mph. Another strong storm was located 10 miles west of Lucedale.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lucedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3090 8888 3091 8885 3091 8884 3092 8883
3099 8862 3074 8852 3073 8882
TIME...MOT...LOC 2344Z 336DEG 11KT 3075 8868Special weather statement, Jun 16, 7:02 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
702 PM CDT FRI JUN 16 2017
ALZ051-170045-
Choctaw AL-
702 PM CDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN CHOCTAW COUNTY UNTIL 745 PM CDT...
At 701 PM CDT, the strong thunderstorm was located near Butler,
moving east at 10 mph.
Dime size hail and winds in possibly in excess of 40 mph will be
possible with this storm. The primary threat will be hail.
Locations impacted include...
Butler and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3218 8801 3215 8802 3214 8804 3211 8805
3209 8804 3206 8807 3207 8808 3207 8810
3206 8812 3201 8811 3200 8824 3218 8827
3225 8801
TIME...MOT...LOC 0001Z 260DEG 9KT 3211 8817Special weather statement, Jun 16, 7:22 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
722 PM CDT FRI JUN 16 2017
ALZ051>053-MSZ067-076-170100-
Clarke AL-Choctaw AL-Washington AL-Greene MS-Wayne MS-
722 PM CDT FRI JUN 16 2017
...STRONG THUNDERSTORMs WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CHOCTAW...WASHINGTON...WESTERN CLARKE...EASTERN WAYNE
AND NORTHEASTERN GREENE COUNTIES UNTIL 800 PM CDT...
At 719 PM CDT, the strong thunderstorm was located near Millry, or
11 miles northwest of Chatom, moving east at 10 mph. Other strong
storms were near Buckatunna...Chatom and McIntosh...also moving
east at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm. Similar storms have produced small hail over the past
few hours.
Locations impacted include...
Jackson, Chatom, Saint Stephens, Wagarville, Leroy, Tibbie, Millry,
State Line, Buckatunna, Silas, Fruitdale, Coffeeville, McIntosh,
Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3202 8812 3199 8810 3201 8809 3199 8807
3198 8782 3116 8792 3114 8794 3117 8798
3116 8801 3145 8867 3189 8851 3190 8847
3207 8844
TIME...MOT...LOC 0019Z 280DEG 9KT 3160 8837Special weather statement, Jun 16, 8:15 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
815 PM CDT FRI JUN 16 2017
ALZ051>055-261-262-MSZ067-075-076-079-170215-
Clarke AL-Wilcox AL-Baldwin Inland AL-Monroe AL-Choctaw AL-
Washington AL-Mobile Inland AL-Perry MS-Greene MS-Wayne MS-George MS-
815 PM CDT FRI JUN 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WEST CENTRAL MONROE...NORTHERN MOBILE...SOUTH CENTRAL
CHOCTAW...NORTHWESTERN BALDWIN...WASHINGTON...CLARKE...SOUTHWESTERN
WILCOX...NORTHERN GEORGE...NORTHEASTERN PERRY...SOUTHERN WAYNE AND
GREENE COUNTIES UNTIL 915 PM CDT...
At 814 PM CDT, the strong thunderstorms were located along a line
extending from Miller to near Coffeeville to 9 miles west of
Clara,and moving south at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Jackson, Waynesboro, Thomasville, Citronelle, Lucedale, Grove Hill,
Chatom, Leakesville, Wagarville, Saint Stephens, Leroy, Clara,
Gulfcrest, Deer Park, Whatley, Tibbie, Mount Vernon, Calvert, Millry
and McLain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3155 8749 3103 8791 3085 8882 3160 8894
3176 8812 3199 8793 3199 8767 3200 8766
TIME...MOT...LOC 0114Z 346DEG 33KT 3213 8778 3173 8811 3158 8886The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:02 PM CDT | Special Weather Statement | MOB | Choctaw | 43 min |
| Jun 16, 7:22 PM CDT | Special Weather Statement | MOB | Choctaw, Washington | 38 min |
| Jun 16, 7:49 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 22 min |
| Jun 16, 8:15 PM CDT | Special Weather Statement | MOB | Clarke, Washington | 60 min |
| Jun 16, 8:36 PM CDT | Areal Flood Advisory | MOB | Washington | 3 hr |
| Jun 16, 9:15 PM CDT | Special Weather Statement | MOB | Butler, Conecuh, Monroe, Wilcox | 60 min |
| Jun 16, 11:19 PM CDT | Special Marine Warning | MOB | 56 min | |
| Jun 17, 12:11 AM CDT | Special Marine Warning | MOB | 64 min | |
| Jun 17, 12:58 AM CDT | Special Marine Warning | MOB | 62 min | |
| Jun 17, 1:55 AM CDT | Special Marine Warning | MOB | 65 min | |
| Jun 17, 1:11 PM CDT | Areal Flood Advisory | MOB | Mobile, Washington | 3 hr |
| Jun 17, 1:44 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke, Washington | 3 hr |
| Jun 17, 1:55 PM CDT | Flash Flood Warning | MOB | Choctaw, Clarke, Washington | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.